Excessive Heat, Russell
- When
- August 1, 12:00 AM CST to August 8, 12:07 PM CST
- Where
- Russell forecast zone
- Reported by
- Newspaper
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
An extended period of 100 degree heat continued over the region for the first part of the month of August 2011. This is a continuation of the heat wave that began during the middle portion of July 2011.
Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
An extended period of 100 degree heat continued over the region for the first part of the month of August 2011. This is a continuation of the heat wave that began during the middle portion of July 2011. High temperatures across most of Central and South Central Kansas remained at or above 96 degrees for the first seven days of |August, with some areas seeing max temperatures reaching 111 degrees. The hot temperatures reached their peak on August 2nd, as Salina, Kansas soared to 109 degrees and Wichita, Kansas climbed to 111 degrees for the third time during this extended heat wave. The area had not witnessed a duration of 100 degree heat like this since the early 1980s.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 31, 10:55 PM CST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1155 PM CDT SUN JUL 31 2011 .AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU VFR CONDITIONS ARE EXPECTED THROUGHOUT THE FORECAST PERIOD. EAST TO SOUTHEASTERLY WINDS ARE PRESENT AND WILL SLOWLY BECOME SOUTHERLY AFTER SUNRISE. SOME OF THE WINDS COULD BE GUSTY TO NEAR 20 KTS...BUT NOT EXPECTED TO BE OVERLY STRONG. UPPER LEVEL CONVECTIVE DEBRIS REMAINS ACROSS CENTRAL PLAINS...BUT SHOULD NOT IMPACT VFR STATUS. BILLINGS && .PREV DISCUSSION... /ISSUED 651 PM CDT SUN JUL 31 2011/ AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN AVIATION FORECAST CONCERN IS THE CHANCES FOR DIMINISHING THUNDERSTORMS THIS EVENING. ISOLATED THUNDERSTORMS HAVE CONTINUED TO POP UP THIS EVENING...IMPACTING SOME OF THE TERMINALS. THIS ISOLATED DEVELOPMENT IS EXPECTED TO WANE AS THE SUN SETS. OVERNIGHT KSLN AND KRSL WILL HAVE EASTERLY TO SOUTHEASTERLY WINDS. WINDS WILL BECOME SOUTHERLY BY MORNING ACROSS THE AREA AS THE BOUNDARY LIFTS NORTH. BILLINGS PREV DISCUSSION... /ISSUED 253 PM CDT SUN JUL 31 2011/ DISCUSSION... TONIGHT: ISOLD TSRA HAVE ONCE AGAIN POPPED THIS AFTERNOON...THIS TIME FURTHER N OVER PART OF CNTRL KS (MORE SPECIFICALLY RUSSELL & BARTON COUNTIES) AS SFC FRONT LIFTED SLOWLY N TO ALONG I-70 AT MID-DAY. IS ALSO CONCEIVABLE THAT ISOLD TSRA MAY POP OVER SE KS WHERE CAP IS SLIGHTLY WEAKER. BEING DIURNAL IN NATURE ANTICIPATE TSRA TO DISSIPATE BY ~10PM. MON-WED NGT: HIDEOUS HEAT BECOMES EVEN MORE SO AS STRONG(!) MASSIVE MID-UPR LVL HIGH SPREADS SLOWLY W & STRENGTHENS EVEN FURTHER AS UPR-DECK LOW MOVES SE ACROSS SRN QUEBEC. EXCESSIVE HEAT WARNING (AND OH IS IT EXCESSIVE) WILL REACH PEAK TUE AFTERNOON WITH ALL OF SC & SE KS GET TORCHED BY ~110F HIGHS. THU-SUNDAY NGT: FOCUS IS STILL ON TSRA POTENTIAL AS MID-UPR WAVE SCOOTING E OVER THE NRN PLAINS DRAGS A COLD FRONT SE TOWARD CNTRL KS WED NGT & THU. COLD FRONT WILL NOT ADVANCE TOO FAR SE AS PARENT WAVE SURGES E ACROSS UPR MS VALLEY & GREAT LAKES THU & THU NGT BUT MAY BE ENOUGH MOMENTUM TO FORCE THE COLD FRONT TOWARD SC KS THU & THU NGT. AS SUCH EXTENDED 20-25% POPS FURTHER S OVER MOST OF SC KS FROM THU TIL FRI AROUND WHICH TIME THE FRONT SHOULD RETREAT N ACROSS NRN HALF OF KS. AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU AFTER ISOLATED SHOWERS THIS MORNING...DAYTIME HEATING HAS DIMINISHED SOME OF THE CONVECTION. HOWEVER REDEVELOPMENT COULD OCCUR THIS AFTERNOON WITH SOME INSTABILITY IN THE AREA AND PRESENCE OF THE BOUNDARY. NOT OVERLY CONFIDENT IN CHANCES AND WITH ISOLATED NATURE THUS HAVE LEFT OUT ANY MENTION AT THIS TIME. BOUNDARY CONTINUES TO PERSIST IN RELATIVELY WEAK MANNER FROM CENTRAL INTO EASTERN KANSAS AND WESTERN MISSOURI. THIS BOUNDARY MAY PLAY GAMES WITH THE DIRECTIONAL COMPONENT TO THE WINDS THIS AFTERNOON AND EVENING BUT SHOULD CONTINUE TO REMAIN AROUND 5 TO 10 KTS THROUGH THE MAJORITY OF THE TAF PERIOD. VP && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 80 107 80 111 / 20 10 0 10 HUTCHINSON 79 107 80 111 / 20 10 0 10 NEWTON 80 107 80 111 / 20 10 0 10 ELDORADO 77 107 80 110 / 20 10 0 10 WINFIELD-KWLD 81 107 80 110 / 20 10 0 10 RUSSELL 77 106 76 103 / 20 10 0 20 GREAT BEND 78 107 77 106 / 20 0 0 20 SALINA 79 107 79 108 / 20 10 0 10 MCPHERSON 80 107 80 109 / 20 10 0 10 COFFEYVILLE 80 106 80 109 / 20 10 0 10 CHANUTE 77 105 80 109 / 20 10 0 10 IOLA 77 105 80 109 / 20 10 0 10 PARSONS-KPPF 79 105 80 109 / 20 10 0 10 && .ICT WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR KSZ032-033- 047>053-067>072-082-083-091>096-098>100. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 839 PM CDT SUN JUL 31 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-020145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 839 PM CDT SUN JUL 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY DANGEROUS HEAT INDICES WILL PLAGUE THE ENTIRE REGION EACH AFTERNOON AND EARLY EVENING FROM MONDAY THROUGH WEDNESDAY. PLEASE REFER TO THE EXCESSIVE HEAT WARNING FOR DETAILS. THE EXCESSIVE HEAT WARNING MAY BE EXTENDED UNTIL LATE THURSDAY AFTERNOON...ESPCIALLY IN SOUTHEAST KANSAS WHERE HEAT INDICES OF 105 TO 108 MAY OCCUR. WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE OVER PRIMARILY CENTRAL KANSAS LATE TUESDAY AFTERNOON...THEN SPREAD SLOWLY SOUTHEAST OVER ALL AREAS BY THURSDAY. CONTINUING THROUGH SATURDAY...THIS ACTIVITY MAY PRODUCE GUSTS OF 40 TO 50 MPH AND LOCALLY VERY HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP BILLINGS/ES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
710 PM CDT SUN JUL 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG 6 W CLEARWATER 37.51N 97.61W
07/31/2011 SEDGWICK KS PUBLIC
100 GALLON HORSE TANK THREE-QUARTERS FULL WAS BLOWN INTO
SHED DOORS, CAVING THEM IN. 20 BY 30 FOOT SHED DESTROYED.
REPORT RELAYED BY KSNW.
&&
KEDPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
831 PM CDT SUN JUL 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM TSTM WND GST MILBERGER 38.72N 98.92W
07/31/2011 M66.00 MPH RUSSELL KS MESONET
0320 PM TSTM WND DMG 6 W CLEARWATER 37.51N 97.61W
07/31/2011 SEDGWICK KS PUBLIC
100 GALLON HORSE TANK THREE-QUARTERS FULL WAS BLOWN INTO
SHED DOORS, CAVING THEM IN. 20 BY 30 FOOT SHED DESTROYED.
REPORT RELAYED BY KSNW.
0340 PM TSTM WND GST 4 NNE CLEARWATER 37.56N 97.47W
07/31/2011 M56.00 MPH SEDGWICK KS MESONET
0501 PM TSTM WND DMG 1 NE HUMBOLDT 37.82N 95.42W
07/31/2011 ALLEN KS LAW ENFORCEMENT
SEVERAL LARGE TREES DOWNED WITH SOME POWER LINES DOWN
ALSO.
0542 PM TSTM WND DMG HOLYROOD 38.59N 98.41W
07/31/2011 ELLSWORTH KS TRAINED SPOTTER
TREE LIMBS DOWNED.
0555 PM TSTM WND DMG 2 SW HOLYROOD 38.57N 98.44W
07/31/2011 ELLSWORTH KS LAW ENFORCEMENT
SEMI-TRAILER BLOWN OFF HIGHWAY 156.
0557 PM TSTM WND DMG 1 S HOLYROOD 38.57N 98.41W
07/31/2011 ELLSWORTH KS LAW ENFORCEMENT
POWER LINES DOWNED.
0600 PM TSTM WND GST HOLYROOD 38.59N 98.41W
07/31/2011 M64.00 MPH ELLSWORTH KS TRAINED SPOTTER
0601 PM TSTM WND DMG HOLYROOD 38.59N 98.41W
07/31/2011 ELLSWORTH KS LAW ENFORCEMENT
NUMEROUS TREES DOWNED.
&&
KEDThe national radar mosaic for the moment the first event began.
26 excessive heat. Local standard time, as filed.
Mcpherson airport reached a high temperature of 112 degrees on August 2nd.
The Salina airport saw the temperature reach 110 degrees on August the 1st and reach 109 degrees on August the 2nd.
The Hutchinson airport reached a 111 degrees on August the 2nd. This is the fourth day this summer that the temperature had soared to greater than a 110 degrees.
The Wichita Mid Continent Airport reached 109 degrees on August the 1st and climbed to a lofty number 111 on August the 2nd. This is the third time this summer that the temperature had reached a max temperature of 111 degrees. This temperature ties for the fourth warmest temperature ever recorded in the city of Wichita, Kansas. This temperature was also previously recorded earlier this summer on July 10th, 2001 and July 27th. 2011.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344903, 344905, 344906, 344907, 344908, 344909, 344910, 344911, 344915, 344916, 344917, 344918, 344919, 344920, 344921, 344922, 344923, 344924, 344925, 344926, 344927, 344928, 344929, 344930, 344931, 344932.